Libido Issue

I just started radiation treatments, have 5 in my rear view mirror. Since I began the treatments my libido has gone to zero. Before the treatments I was just fine, good erections, now I don't even think about sex. Is it the anxiety of the treatments, or does the radiation take away your sexual desires , and performance.

Has any one else experienced this problem with radiation.?

My radiation: RapidArc® is an advanced technology we use in our Trilogy™ system to deliver intensity modulated radiation therapy (IMRT) with speed and precision.RapidArc shortens treatment times to one-half to one-eighth that of conventional radiation therapy....

Roger

7 Replies

oldestnewest
  • Sorry, dud not indicate what radiation was treating. ... PCa

  • You are correct , sorry... radiation is treating my Prostate Cancer.

  • I went through 40 IMRT treatments for prostate cancer back in 2006. I lost all forms of libido. After I came off Lupron, about 2 years, things returned, including erections. Yes, things had changed. No ejactulations like before, just a bit of fluid. I was 59 at diagnosis. We are all different. Be patient.

  • I personally didn't experience any sexual dysfunction that soon after my IMRT started. It was nearer the end of treatments that I started having orgasmic dysfunction, but my libido has not really abated so far at about 8 months post-IMRT. Each patient is definitely different. My moderate case of ED pre-IMRT has remained about the same to date. I did take daily prophylactic sildenafil starting with treatment start and continuing 6 months post-treatment. There's no way to know for sure whether that had a beneficial effect on preserving my erectile function over the long haul. Any risks seemed low, so I am glad I went that route. If you can obtain sildenafil or one of the other PDE5 inhibitors affordably, if it's not contraindicated for any reason, and if you have your RO's approval, it may be something to look into. The limited window of opportunity for that would definitely seem to be right upon you. Interestingly, my orgasmic difficulties have now abated quite a bit. I would have sworn otherwise at the time, but I now hypothesize that this was more of an emotional or other psychological effect. I have had chronic anxiety and depression for many years, but I do feel like I was somehow able to rally after my cancer diagnosis to substantially lower the added toll of these psychological disorders that have historically been bad enough to debilitate me. I had the standard 40 treatment type of IMRT. I did not have ADT along with it for my probably intermediate grade (and possibly higher) cancer due mostly to concerns about my pre-existing mental health profile. I'm no radiotherapy expert, but my thinking is that IMRT alone would not be likely to cause sexual dysfunction that soon after starting treatments. My guess is that what you are experiencing is more anxiety or depression related. I won't try to analyze it further because for one thing I'm certainly no mental health expert either. Also, I got the sense that you were more interested in just getting an idea of how likely it is that your reduced libido symptoms are attributable to the IMRT directly. I'd not hesitate to discuss this with your RO. If he/she hasn't initiated a detailed discussion about sexual side effects of treatment, I believe you've been disserviced. In that case, I'd advise you to discuss it at length until all your questions are answered as best possible. It may be awkward for you as well as for your doctor, but I believe it is important to push through that discomfort to get information that is undeniably vital. Candid discussions with your medical team about the range of what can be expected might somewhat surprisingly have the added benefit of helping you to reduce anxiety and depression.

  • Thank you Manatee for helpful information you provided. I too have high anxiety, and depression since my diagnosis of PCa. This could very well be why my libido disappeared. I have 8 treatments in my rear view mirror, and 35 more to go.

    The thing that is causing my anxiety to elevate, and increased stress, is drinking water and having to hold it until treatment is finished. I have a fear that I am not going to be able to hold it.

    Each individual is different, as you indicated. So, a combination of treatment and anxiety just took my libido away. Hopefully it will be normal again.

    Roger

  • Hey fella. I hope that your libido returns. I had rapid arc treatment in the Summer of 2015. Following it everything was fine .... but now I am having erection issues! The positiive side is that the treatment has cleared the cancer, so I now need to work on ED problems. Life is never easy! Stay positive and work through it

  • SurreyUK ,

    Thanks for the reply. Great that your cancer is gone. Gives me some hope to continue. I have finished 28 fractions, 15 more to go. I have good days and bad days, some days I cannot stop urinating, and burning along with it. I am taking AXO for the burning and urgency, but all that product does is turn my urine a bright orange.

    I sure hope my libido returns, with the burning and urinating issues I am having, probably has something to do with that.

    G'luck getting your erections issues solved. Being cancer free is worth all issues we have to deal with having the Radiation. Thanks again for the encouragement!

    Regards,

    Roger

You may also like...